Alert archive / Florida / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 15, NWS Jacksonville, FL
NWS Jacksonville, FL issued this severe thunderstorm warning at Mar 1, 2003, 5:04 AM EST for Alachua County, Gilchrist County, Florida. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 1, 2003, 5:04 AM EST (10:04 UTC)
- Expired
- Mar 1, 2003, 5:45 AM EST
- In force
- 41 min
- Issued by
- NWS Jacksonville, FL
- Area
- Counties, with a storm outline in the text
Counties Alachua County, FL, Gilchrist County, FL
The radar
The Jacksonville radar (KJAX), 101 km from the middle of the area, began a volume at 10:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jacksonville, FL (KJAX), launched 00:00Z, 10.1 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 601 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 172 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
715
WUUS52 KJAX 011004
SVRJAX
FLC001-041-011045-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
503 AM EST SAT MAR 1 2003
THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ALACHUA COUNTY IN NORTHERN FLORIDA
EASTERN GILCHRIST COUNTY IN NORTHERN FLORIDA
* UNTIL 545 AM EST
* AT 503 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 4 MILES WEST
OF NEWBERRY...OR ABOUT 9 MILES EAST OF TRENTON...MOVING EAST
AT 50 MPH.
* SOME LOCATIONS NEAR THE PATH OF THE STORM THROUGH 545 AM EST...
NEWBERRY AND ARCHER...
HIGH SPRINGS...
ALACHUA...
GAINESVILLE...
LA CROSSE AND WORTHINGTON SPRINGS...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN AN INTERIOR ROOM IN
THE LOWEST FLOOR OF YOUR HOUSE OR BUSINESS.
PEOPLE OUTSIDE SHOULD MOVE TO A BUILDING OR STRUCTURE WHICH WILL
PROVIDE ADEQUATE PROTECTION. MOBILE HOMES AND TRAILERS DO NOT PROVIDE
ADEQUATE PROTECTION FROM A SEVERE STORM.
HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT.
LAT...LON 2975 8213 2952 8253 2974 8279 2993 8250
2993 8242 2987 8237 2983 8221
$$
BROYLESWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 1, 2:50 AM EST, 2 hours 14 minutes earlier.
Area forecast discussion, Mar 1, 2:50 AM EST, 2 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSONVILLE FL 250 AM EST SAT MAR 1 2003 ABUNDANT MOISTURE ASSOCIATED WITH OLD FRONTAL BOUNDARY COMBINED WITH SHORT WAVE ENERGY MOVING OUT OF GULF OF MEXICO WILL SET THE STAGE FOR A VERY SOGGY DAY ACROSS CWA. PRECIP WILL BE INCREASING THROUGH THE MORNING HOURS AND SHIFTING NORTHWARD AS FRONT TEMPORARILY LIFTS OUT. FOR THIS REASON HIGHEST POPS ARE OVER NORTH PART OF CWA BUT ONLY TO INDICATE THAT THERE MIGHT BE AT LEAST SOME BREAK IN PRECIP OVER SOUTHERN PART LATER IN DAY. AS SURFACE LOW DEVELOPS TONIGHT... OUR RECALCITRANT FRONT ONCE MORE HEADS SOUTHWARD BRINGING YET ANOTHER SHOT OF PRECIP BEFORE FINALLY SHIFTING SOUTH OF MOST OF CWA LATE SUNDAY. TEMPS TODAY ARE SHADED DOWNWARD SLIGHTLY TO ACCOUNT FOR MINIMAL INSOLATION DESPITE RETURN TO WARM SECTOR AND ALSO SUNDAY NIGHT AS NEW RUNS ARE A LITTLE MORE AGGRESSIVE WITH THE COLD AIR ADVECTION WHEN THE FRONT MAKES ITS MOVE SOUTHWARD. MARINE...HIGH PRESSURE WEDGE TO OUR N...A WARM FRONT TO OUR S...AND AND AN INVERTED COASTAL TROUGH ARE CREATING A TIGHT PGRAD OVER OUR NEARSHORE COASTAL WATERS. NLY WINDS HAVE BEEN SUSTAINED NEAR 15KTS AT SAUF1 SINCE 01Z. FURTHER OFFSHORE BUOY 41012 HAS BEEN REPORTING ESE WINDS JUST NOW INCREASING TO 16KT. SEAS ARE RUNNING 2-4FT. GFS IS NOT DEPICTING COASTAL TROUGH WELL SO WILL LEAN TOWARD THE MESOETA FOR DIRECTIONAL GUIDANCE IN THE SHORT TERM. WILL MOST LIKELY WORD FIRST PERIOD FOR 10-15 KTS...MAYBE A SOLID 15KTS DEPENDING ON OBS NEAR ISSUANCE TIME. WINDS VEER S TODAY ONCE WARM FRONT LIFTS NWD OVER THE WATERS. AS LOW PRESS DEVELOPS TO OUR N TONIGHT...WINDS INCREASE TO SCEC CONDITIONS BY SUN MORNING. SCEC/MARGINAL SCA CONDITIONS CONTINUE MON MORNING. HIGH PRESS BUILDS JUST N OF THE WATERS MON AFTN INTO TUE AS WINDS/SEAS FALL BLO HEADLINE CRITERION. FLOW BEGINS TO VEER LATE TUE DUE TO THE APPROACH OF A COLD FRONT PROGGED TO MOVE THROUGH THE AREA WED WHEN SCEC WILL LIKELY BE NEEDED ONCE AGAIN. FIRE WEATHER...NO HEADLINES. WILL MENTION BREEZY CONDITIONS TOMORROW ASSOCIATED WITH FRONTAL PASSAGE. ALSO LOW CIGS TODAY AND TONIGHT WILL CALL FOR LOWER MIXING HEIGHTS. FCSTID = 1 AMG 65 55 72 45 / 100 80 10 20 SSI 64 57 69 49 / 100 80 30 20 JAX 70 61 73 48 / 100 70 40 20 SGJ 69 61 71 52 / 90 70 60 30 GNV 72 61 74 51 / 90 70 60 30 OCF 73 62 74 53 / 70 70 70 30 .JAX... FL...NONE. GA...NONE. PUBLIC...LETRO MARINE/FIRE WX...BROYLES
Hazardous weather outlook, Feb 28, 12:10 PM EST, 16 hours 54 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-282100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSONVILLE FL 1210 PM EST FRI FEB 28 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA. .DAY ONE...THIS AFTERNOON AND TONIGHT... SCATTERED THUNDERSTORMS ARE EXPECTED OVER NORTH FLORIDA THIS AFTERNOON...BUT ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS. THUNDERSTORM ACTIVITY WILL BE INCREASING LATE TONIGHT OVER NORTHEAST FLORIDA AND SOUTHEAST GEORGIA AND MAY PRODUCE LOCALLY HEAVY RAINFALL AND FREQUENT LIGHTNING. RECENT RAINFALL HAS PRODUCED RISES ON SEVERAL SOUTHEAST GEORGIA RIVERS. THE ALTAMAHA RIVER AT BAXLEY IS NOW AT FLOOD STAGE AND INTERESTS ALONG THE RIVER SHOULD STAY IN TOUCH WITH LATEST FLOOD STATEMENTS AND FORECASTS. NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... SCATTERED THUNDERSTORMS ARE EXPECTED SATURDAY AND SUNDAY BUT ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS. LOCALLY HEAVY RAINFALL IS POSSIBLE OVER THE WEEKEND. ADDITIONAL RAINFALL WILL MEAN THAT FLOODING WILL REMAIN A POSSIBILITY ON SOME RIVERS IN SOUTH GEORGIA. NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.
In the hours before
Special weather statement, Mar 1, 4:36 AM EST, 28 minutes before
FLZ035-036-011000- SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE JACKSONVILLE FL 436 AM EST SAT MAR 1 2003 ...A STRONG THUNDERSTORM WILL IMPACT GILCHRIST AND WESTERN ALACHUA COUNTIES THROUGH 5 AM... AT 436 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 12 MILES WEST OF TRENTON...OR ABOUT 8 MILES SOUTHEAST OF CROSS CITY...MOVING NORTHEAST AT 50 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND BELL...NEWBERRY AND HIGH SPRINGS THROUGH 500 AM EST. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. PLEASE TAKE SHELTER IF LIGHTNING IS IN YOUR AREA. BROYLES
The office that day
Everything else NWS Jacksonville, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 1, 6:49 AM EST | Severe Thunderstorm Warning | JAX | Alachua | 41 min |
| Mar 1, 7:32 AM EST | Severe Thunderstorm Warning | JAX | Gilchrist | 43 min |
| Mar 1, 7:51 AM EST | Severe Thunderstorm Warning | JAX | Alachua | 39 min |
| Mar 1, 7:57 AM EST | Severe Thunderstorm Warning | JAX | Clay | 48 min |
| Mar 1, 8:11 AM EST | Severe Thunderstorm Warning | JAX | Columbia, Suwannee | 49 min |
| Mar 1, 8:26 AM EST | Severe Thunderstorm Warning | JAX | Alachua, Bradford | 34 min |
| Mar 1, 8:29 AM EST | Severe Thunderstorm Warning | JAX | Duval, Saint Johns | 46 min |
| Mar 1, 8:47 AM EST | Severe Thunderstorm Warning | JAX | Baker, Columbia | 43 min |
| Mar 1, 8:53 AM EST | Severe Thunderstorm Warning | JAX | Clay | 37 min |
| Mar 1, 8:58 AM EST | Special Marine Warning | JAX | 62 min | |
| Mar 1, 9:07 AM EST | Special Marine Warning | JAX | 53 min | |
| Mar 1, 9:29 AM EST | Severe Thunderstorm Warning | JAX | Clay | 31 min |
| Mar 1, 9:37 AM EST | Severe Thunderstorm Warning | JAX | Saint Johns | 53 min |
| Mar 1, 10:17 AM EST | Severe Thunderstorm Warning | JAX | Duval | 43 min |
| Mar 1, 10:18 AM EST | Special Marine Warning | JAX | 117 min | |
| Mar 1, 11:58 AM EST | Special Marine Warning | JAX | 2 hr | |
| Mar 1, 12:41 PM EST | Severe Thunderstorm Warning | JAX | Hamilton | 49 min |
| Mar 1, 3:38 PM EST | Severe Thunderstorm Warning | JAX | Baker, Columbia | 52 min |
| Mar 1, 3:51 PM EST | Special Marine Warning | JAX | 54 min | |
| Mar 1, 6:53 PM EST | Special Marine Warning | JAX | 97 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.